High Wind, Perkins
- When
- January 8, 11:00 AM MST to 5:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
An Alberta Clipper system quickly crossed the Northern Plains and produced strong northwest winds. Sustained winds of 30 to 50 mph, with gusts to 70 mph, were recorded across much of northwest and central South Dakota during the afternoon hours.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An Alberta Clipper system quickly crossed the Northern Plains and produced strong northwest winds. Sustained winds of 30 to 50 mph, with gusts to 70 mph, were recorded across much of northwest and central South Dakota during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 8, 10:30 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MST MON JAN 8 2007 .DISCUSSION...17Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER NORTHERN ROCKIES WITH LOW PRESSURE OVER THE GREAT LAKES. SFC LOW THAT WAS DROPPING SOUTHEASTWARD OUT OF CANADA INTO MINNESOTA HAS WEAKENED INTO A TROUGH THIS MORNING...ALTHOUGH A VERY TIGHT SFC PRESSURE GRADIENT STILL EXISTS ACROSS OUR FORECAST AREA. REGION OF STEEP 850/500MB LAPSE RATES HAS DEVELOPED INTO AN AREA OF SCT/NMRS SHRASN EXTENDING FROM EASTERN MONTANA NORTHEASTERN WY AND FAR WESTERN SD. THIS AFTERNOON/TONIGHT...UPPER WAVE WILL ROCKET ACROSS THE NORTHERN PLAINS BRINGING STRONG WINDS TO MUCH OF THE AREA LATER THIS AFTERNOON...PROBABLY BETWEEN 19 AND 21Z. 45-50KT BOUNDARY LAYER WINDS COMBINED WITH STEEP LAPSE RATES...MODEST COLD AIR ADVECTION AND DEVELOPING SURFACE PRESSURE RISES PAINTS PICTURE FOR CONTINUING CURRENT WIND HIGHLIGHTS. THE MAIN UPPER LEVEL FEATURE WILL PASS JUST NORTH OF REGION...SO SUBSIDENCE SHOULD KICK IN BEHIND COLD FRONT FURTHERING JUSTIFICATION FOR WARNINGS. THIS WILL ALSO CUT DOWN ON POPS FOR LATE THIS AFTERNOON AS MAIN FRONTOGENESIS EAST OF CWA...BUT NOT BEFORE CURRENT RADAR ACTIVITY IN MT/WY/SD BRINGS SCT -SHRASN TO THE AREA. COULD SEE ADDITIONAL 2 INCHES OF SNOW IN THE HIGHER HILLS BY THIS AFTERNOON GIVEN UPSLOPE SIGNATURE. HIGHS WILL BE REACHED MIDDAY WITH STEADY OR SLOWLY FALLING TEMPERATURES...IN FACT SOME PLACES ARE NEAR FORECAST HIGHS ALREADY GIVEN DOWNSLOPING WINDS. WINDS WILL QUICKLY DIMINISH TONIGHT AS GRADIENT SLACKENS AND WARM AIR ADVECTION BEGINS ANEW. TUESDAY/EARLY WEDNESDAY...UPPER RIDGE BUILDS INTO THE NORTHERN PLAINS. POTENTIAL TEMPERATURES IN THE LOWER 50S WEDNESDAY WITH WESTERLY FLOW BRINGING WARMISH OVERNIGHT LOWS TUESDAY NIGHT. THUS HAVE RAISED TEMPERATURES. WEDNESDAY AFTERNOON THROUGH THURSDAY...NAM/GFS BOTH SLOWING PROGRESSION OF ARCTIC AIR OUTBREAK. NAM SLOWEST AND SEEMS TO BE THE PREFERRED MODEL. GIVEN THIS SCENARIO...WILL SEE WARMER TEMPERATURES IN THE AFTERNOON AND WILL PUSH BACK POPS LATER WEDNESDAY. THURSDAY MORNING PROMISES TO BE A RUDE AWAKENING FOR MANY DURING THE MORNING COMMUTE. GFS HAS BEEN ADVERTISING GENTLE LIFT OVER THERMAL RIBBON ALONG NE/SD BORDER...SO DO EXPECT SOME LIGHT SNOW IN THE SOUTH...WHERE BEST SFC-700MB FRONTOGENESIS FORESEEN. EXTENDED...ARCTIC AIR WILL BE ENTRENCHED ACROSS THE NORTHERN PLAINS BY FRIDAY AND LINGER ACROSS THE REGION THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. LARGE UPPER TROF WILL ALSO SINK INTO THE ROCKIES AND PLAINS LATE IN THE WEEK AND REMAIN IN PLACE THROUGH THE WEEKEND. THIS WILL KEEP THE WEATHER RATHER UNSETTLED WITH A GOOD DEAL OF CLOUDINESS AND SOME CHANCES FOR LIGHT SNOW THROUGH MOST OF THE PERIOD. DURING THIS PERIOD...THE BETTER CHANCES FOR SNOW WITH SOME MINOR ACCUMULATION STILL LOOK TO BE ACROSS THE HILLS AND SOUTHERN PARTS OF SOUTH DAKOTA. && .AVIATION...AREAS OF MVFR CONDITIONS WITH SNOW SHOWERS CAN BE EXPECTED ACROSS THE BLACK HILLS AREA THROUGH THIS AFTERNOON ...MAINLY AFFECTING TWEB ROUTES 259 AND 285. GUSTY NORTHWEST WINDS RIGHT WILL BECOME VERY STRONG ACROSS ALL ROUTES THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS BEFORE GRADUALLY TAPERING OFF. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...HIGH WIND WARNING NW THROUGH SC SD THROUGH EARLY EVENING. ...WIND ADVISORY FAR SW SD THROUGH EARLY EVENING. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 456 AM MST MON JAN 8 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 456 AM MST (556 AM CST) MON JAN 8 2007 ...HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR MOST OF THE SOUTH DAKOTA PLAINS... ...WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR SOUTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A TIGHT PRESSURE GRADIENT WILL BRING STRONG WINDS TO PORTIONS OF THE REGION TODAY. OVER THE SOUTH DAKOTA PLAINS...NORTHWEST WINDS WILL INCREASE TO 30 TO 50 MPH WITH GUSTS TO 60 AT TIMES BY AFTERNOON. SEVERAL INCHES OF SNOW OVER THE HIGHER ELEVATIONS OF THE BLACK HILLS WILL RESULT IN SOME BLOWING SNOW THIS MORNING. WINDS WILL DIMINISH RAPIDLY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ARCTIC AIR WILL OOZE INTO THE NORTHERN PLAINS LATER WEDNESDAY... BRINGING AN ABRUPT END TO WARMER THAN NORMAL TEMPERATURES. HIGHS WILL BE 10 TO 20 DEGREES BELOW NORMAL THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
12 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4834, 4841, 4843, 4849, 4833, 4836, 4837, 4839, 4845, 4847, 4848, 4844.